Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 229, NWS Tallahassee, FL

July 14, 2017Bay County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 14, 2017, 11:33 AM CDT for Bay County, Walton County, Washington County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 11:33 AM CDT (16:33 UTC)
Expired
Jul 14, 2017, 12:15 PM CDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 22 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2003 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS52 KTAE 141633
SVRTAE
FLC005-131-133-141715-
/O.NEW.KTAE.SV.W.0229.170714T1633Z-170714T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1133 AM CDT FRI JUL 14 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bay County in the Panhandle of Florida...
  Southeastern Walton County in the Panhandle of Florida...
  Southwestern Washington County in the Panhandle of Florida...

* Until 1215 PM CDT

* At 1133 AM CDT, severe thunderstorms were located along a line
  extending from 10 miles east of Santa Rosa Beach to 12 miles north
  of Panama City Beach, moving north at 5 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Ebro, Bruce, Red Head, Pine Log, Seminole Hills, Port Washington,
  Bunker and Laird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 3047 8614 3048 8613 3049 8610 3056 8572
      3033 8575 3027 8608 3038 8616 3038 8612
      3039 8611 3042 8612 3042 8614 3043 8612
      3043 8615 3046 8616 3046 8619
TIME...MOT...LOC 1633Z 170DEG 5KT 3033 8608 3039 8584 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY
1 follow-up statement
686 
WWUS52 KTAE 141651
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1151 AM CDT FRI JUL 14 2017

FLC005-131-133-141715-
/O.CON.KTAE.SV.W.0229.000000T0000Z-170714T1715Z/
Bay FL-Walton FL-Washington FL-
1151 AM CDT FRI JUL 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTHWESTERN BAY...SOUTHEASTERN WALTON AND SOUTHWESTERN
WASHINGTON COUNTIES...

At 1150 AM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Santa Rosa Beach to 13 miles north of
Panama City Beach, moving north at 5 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ebro, Bruce, Red Head, Pine Log, Seminole Hills, Port Washington and
Bunker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3047 8614 3048 8613 3049 8610 3056 8572
      3039 8574 3033 8604 3038 8616 3038 8612
      3039 8611 3042 8612 3042 8614 3043 8612
      3043 8615 3046 8616 3046 8619
TIME...MOT...LOC 1650Z 170DEG 5KT 3035 8608 3041 8584 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:00 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 14, 10:00 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1100 AM EDT Fri Jul 14 2017

.NEAR TERM [Through Today]...
Morning visible satellite imagery and surface data show extensive
convection offshore of the Florida Panhandle east of Apalachicola
associated with a weak trough moving through the marine area.
Across NE Florida, extensive low cloudiness was in place.
Elsewhere, skies were generally mostly clear with temperatures
warming into the mid 80s as of 10 am ET.

Examination of the morning sounding data across the region shows a
very moist airmass in place at KTLH with a precipitable water of
2.08 inches. However, there is somewhat of a dry layer between
850-700 mb. Further to the east, KJAX had a PW of 1.85 inches, but
was noticeably drier in the 700-500 mb layer. While still not
overwhelming dry, the big difference with today's pattern compared
to yesterday is the weaker 1000-700 mb easterly flow in place
today. Coupled with the low cloudiness that is delaying the warmup
across NE Florida, it is unlikely that the east coast sea breeze
will be as vigorous or make it as far west into our area as it did
yesterday. Though it should be fairly unstable across the eastern
half of the region, the weaker sea breeze front limiting forced
ascent should result in less storm coverage in South Georgia and
the Florida Big Bend. Thus, expect storms to be more focused along
the outflow moving NW across the Florida Panhandle/SE Alabama
later this afternoon in association with the weak trough moving
west across the marine area. This conclusion seems to be
supported by the most recent runs of the HRRR and even the 12z hi-
res NAM which favors greater storm coverage over the western half
of the region.

&&

.PREV DISCUSSION [727 AM EDT]...

.SHORT TERM [Tonight Through Sunday]...

Ample deep layer moisture is expected to remain present through
the weekend, with PWAT values around 2.0" expected across our
area. Light southerly/southwesterly flow will continue to pull
this moisture from the Gulf into our area ahead of an upper trough
digging into the southeastern US. This trough will be fairly weak,
so it should not have much of an impact on severe weather
potential. However, a slight increase in effective bulk shear will
occur through the weekend, up to 15-20 kts at times, and mid-level
lapse rates should increase slightly to 6-6.5 C/km during this
time. Combined with SBCAPE increasing to 1500-2500 J/kg each
afternoon and early evening, these factors could enhance potential
for a few strong thunderstorms, especially combined with forcing
from the sea breeze and/or outflow boundaries.

Coverage of scattered showers and thunderstorms should be decent
during peak heating hours due to the aforementioned ample moisture
and instability, and PoPs generally from 40-60% across our area
each day reflect this potential. Chances will be highest across SE
Alabama and SW Georgia on Sunday afternoon/evening, when a front
will sag southward near these areas and provide additional
forcing. Typical heat and humidity for mid- July will prevail,
with inland highs ranging from the lower- mid 90s and upper 80s
expected along the coast. Lows will be in the lower- mid 70s
inland and upper 70s along the coast.

.LONG TERM [Sunday Night Through Friday]...

Models continue to show the upper level trough mentioned in the
short term discussion digging southward across the southeastern
CONUS during the early part of next week. This should provide
ample forcing for continued scattered showers and thunderstorms on
Monday and Tuesday, especially with ample moisture projected to
persist across our area (PWAT values remaining around 2"). On
Wednesday, slightly drier air is projected to move into our area,
especially in northwestern locations where only a slight chance of
showers/storms is anticipated. Low-end chances will persist
elsewhere across our area on Wednesday, and across the entire CWA
on Thursday as deep layer moisture remains sufficient for a few
showers and thunderstorms, especially during peak heating hours.
Seasonably hot and humid conditions will prevail through this
period.

.AVIATION [Through 12Z Saturday]...

A brief period of light fog (3SM)/VLIFR cigs (400 ft AGL) will
affect KVLD through 14Z. Showers and thunderstorms will be most
likely today at ECP, DHN, and VLD. Expect storms to spread inland
beginning early afternoon at ECP and reach DHN later in the
afternoon. VLD could be impacted late in the afternoon, but
probably closer to the evening. Outside of storms, VFR should
prevail after about 13z when restrictions clear at TLH and VLD.

.MARINE...

Light winds around 5 to 10 knots or less will prevail for the
next several days. This will result in light seas generally from 1
to 2 feet.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

.HYDROLOGY...

Scattered showers and thunderstorms will produce localized brief
periods of heavy rain throughout the next few days. However, this
should not be widespread enough to have a significant effect on
rivers and streams. Therefore, rivers/streams are expected to
remain below flood stage through this period.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   92  74  92  74  92 /  30  20  40  20  40
Panama City   88  77  89  77  88 /  60  20  40  20  30
Dothan        91  74  92  74  90 /  60  20  40  30  60
Albany        93  74  93  73  91 /  30  10  40  30  60
Valdosta      95  74  93  73  93 /  40  10  40  20  50
Cross City    95  74  92  74  92 /  30  20  20  20  30
Apalachicola  87  77  89  76  89 /  60  20  30  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey
SHORT TERM...Lahr
LONG TERM...Lahr
AVIATION...Fournier/Harrigan
MARINE...Lahr
FIRE WEATHER...Harrigan
HYDROLOGY...Lahr

In the hours before

Special weather statement, Jul 14, 11:09 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1209 PM EDT FRI JUL 14 2017

FLZ012>014-112-141700-
Coastal Bay FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
1209 PM EDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BAY...NORTHWESTERN
GULF AND SOUTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA
UNTIL 100 PM EDT/NOON CDT/...

At 1109 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northeast of Callaway, moving north at 5
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Nixon, Bayou George, Majette, Camp Flowers and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3013 8531 3015 8550 3034 8559 3035 8532
TIME...MOT...LOC 1609Z 163DEG 6KT 3021 8544

38-GODSEY
Special weather statement, Jul 14, 11:15 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1215 PM EDT FRI JUL 14 2017

FLZ012-112-141700-
Coastal Bay FL-Inland Bay FL-
1215 PM EDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BAY COUNTY UNTIL 100 PM
EDT/NOON CDT/...

At 1115 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Panama City Beach, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City Beach, West Bay, Seminole Hills, Gulf Lagoon Beach, Gulf
Resort Beach, West Panama City, Bahama Beach, Pine Log, Edgewater
Gulf Beach, Sunnyside, Laird, Laguna Beach, Hollywood Beach and
Bid-a-Wee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3039 8599 3041 8596 3041 8588 3044 8586
      3044 8573 3017 8574 3015 8594 3016 8595
      3027 8599 3027 8596 3028 8597 3028 8599
      3029 8600
TIME...MOT...LOC 1615Z 172DEG 9KT 3024 8586

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:16 PM CDTSevere Thunderstorm WarningTAEJackson29 min
Jul 13, 7:29 PM CDTSevere Thunderstorm WarningTAEBay, Jackson, Washington17 min
Jul 14, 6:13 AM CDTSpecial Marine WarningTAE47 min
Jul 14, 11:09 AM CDTSpecial Weather StatementTAEBay51 min
Jul 14, 11:15 AM CDTSpecial Weather StatementTAEBay45 min
Jul 14, 11:38 AM CDTSpecial Marine WarningTAE97 min
Jul 14, 12:03 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington57 min
Jul 14, 12:56 PM CDTSpecial Weather StatementTAEHolmes49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.